Wyoming, 2018

Winter Storm in Wyoming, February 2 to 5, 2018

February 2 to 5, 2018 · NWS CYS · 8 events in 2 counties and zones

A prolonged period of moderate to heavy snow fell over the Snowy and Sierra Madre mountains. One to three feet of snow was observed.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A prolonged period of moderate to heavy snow fell over the Snowy and Sierra Madre mountains. One to three feet of snow was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 2, 3:39 PM MST, 1 hour 21 minutes earlier.

Area forecast discussion, Feb 2, 3:39 PM MST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
339 PM MST Fri Feb 2 2018

.SHORT TERM...(This evening through Saturday night)
Issued at 235 PM MST Fri Feb 2 2018

Main focus will be on winds in the wind prone areas as well as the
expected heavy snowfall over the higher mtns through Saturday.
Winds around the Arlington area as well as the summit have edged
up this afternoon and a couple locations hitting high wind speeds.
Expect this trend to continue while spreading a little more so
have upgraded the watch to a warning. Winds still look like they
will ease some tomorrow morning before likely rising again by late
in the day as 7H winds increase to around 50kts along with decent
downward motion over the S. Laramie Range. Will also have to watch
areas such as the Laramie Valley for some stronger winds if
sufficient mixing occurs. Moist nwly flow will keep snow going
over the higher mtns through Saturday night, likely heaviest later
this evening into Saturday, aided by a passing shortwave in the
flow. Next push of cold air arrives Saturday night with an areas
of mainly light snow developing behind the front over the
northeast part of the CWA.

.LONG TERM...(Sunday night through Friday)
Issued at 235 PM MST Fri Feb 2 2018

A general northwest flow aloft will keep the varying weather going
across the area with periodic cold air surges and associated
snows. Fairly widespread snow expected over the CWA early Sunday
as the front banks up against the mtns but the snow should end
fairly quickly Sunday afternoon as the surface high dives rather
quickly southeast over the central plains and upslope flow is
lost. Could be a band of moderate snowfall over the northern parts
of the CWA Sunday morning so will have to watch. Front quickly
backs out Sunday night with a strong wind event shaping up again
for the wind prone areas into Monday morning. The next surge of
colder air then arrives late Monday with another round of mainly
light snow behind it. Cool Tuesday before warming again for Weds
and Thursday. Unsettled pattern persists for late in the week as
the next surge of cold air drops out of Canada into the region
Friday bringing the next chance for snow.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 337 PM MST Fri Feb 2 2018

VFR conditions for airports east of Laramie Range the next 24
hours. Looking at some snow to develop west of the Laramie Range
tonight that could impact KLAR and KRWL with lower flight
conditions for a time tonight. Latest HRRR hitting KRWL the
hardest with IFR conditions after 08Z. Generally followed its
guidance for the 00Z TAFs.

&&

.FIRE WEATHER...
Issued at 235 PM MST Fri Feb 2 2018

No fire weather concerns expected into at least early next week.
There will be periods of gusty/strong winds but cool temperatures
and resulting RH well outside of critical thresholds.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning until noon MST Sunday for WYZ112-114.

     High Wind Warning until 5 AM MST Saturday for WYZ110-116.

     High Wind Warning from 8 PM this evening to 5 AM MST Saturday
     for WYZ106-117.

NE...None.
&&

SHORT TERM...RE
LONG TERM...RE
AVIATION...GCC
FIRE WEATHER...RE
Hazardous weather outlook, Feb 2, 6:27 AM MST, 10 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
627 AM MST Fri Feb 2 2018

NEZ002-003-095-096-WYZ101>103-107-108-031330-
Dawes-Box Butte-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-East Platte County-Goshen County-
627 AM MST Fri Feb 2 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Accumulating snow is likely on Saturday night and Sunday, and
again on Monday across east central Wyoming and the northern
Nebraska Panhandle. Those with travel plans late this weekend into
early next week are urged to stay tuned to the latest forecasts.

.Spotter information statement...

Spotter activation will not be needed.

NEZ019>021-054-055-WYZ104-105-109-111-113-119-031330-
Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-East Laramie County-
627 AM MST Fri Feb 2 2018

This hazardous weather outlook is for portions of western
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Light snow is expected across much of the area on Saturday night
and Sunday, and again on Monday. Some accumulations are possible,
but overall impacts to travel are expected to be low.

.Spotter information statement...

Spotter activation will not be needed.

WYZ106-110-115>118-031330-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
627 AM MST Fri Feb 2 2018

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Winds will increase in the Arlington and Elk Mountain areas
today, and become strong late tonight through early Saturday.
Expect dangerous travel for light weight and high profile
vehicles, including camper trailers. A High Wind Warning is in
effect.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Periods of strong winds will occur in the wind prone areas of
southeast Wyoming from Saturday through Monday. There is potential
for strong wind gusts to spread into adjacent areas including
Laramie and Cheyenne at times. A High Wind Watch is in effect for
Bordeaux and the Interstate 80 Summit.

.Spotter information statement...

Spotter activation will not be needed.

WYZ112-114-031330-
Sierra Madre Range-Snowy Range-
627 AM MST Fri Feb 2 2018

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Light mountain snow is expected today, becoming heavy by late
tonight.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Heavy mountain snow is likely from late tonight through Sunday
afternoon, with significant accumulations expected. Mountain
travel will be difficult or impossible. Recreational activities
may will be dangerous to those caught outdoors and unprepared for
adverse winter conditions. Winter Storm Warnings are in effect.

.Spotter information statement...

Spotter activation will not be needed.

CLH

In the hours before

Local storm report, Feb 2, 12:53 PM MST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1253 PM MST FRI FEB 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 PM     NON-TSTM WND GST 7 ESE ARLINGTON         41.55N 106.08W
02/02/2018  M59 MPH          CARBON             WY   DEPT OF HIGHWAYS

            COOPER COVE WYDOT SENSOR.

&&

MJAMSKI
Local storm report, Feb 2, 1:11 PM MST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
111 PM MST FRI FEB 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 PM     NON-TSTM WND GST 2 W BUFORD              41.11N 105.34W
02/02/2018  M58 MPH          ALBANY             WY   DEPT OF HIGHWAYS

            LONE TREE WYDOT SENSOR. SUSTAINED 45 MPH.

&&

MJAMSKI
Local storm report, Feb 2, 1:13 PM MST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
113 PM MST FRI FEB 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     HIGH SUST WINDS  7 NW ELK MOUNTAIN       41.76N 106.51W
02/02/2018  M46 MPH          CARBON             WY   DEPT OF HIGHWAYS

            HALLECK RIDGE WYDOT SENSOR. SUSTAINED 40-46 MPH SINCE
            1050 AM.

&&

MJAMSKI
Local storm report, Feb 2, 1:34 PM MST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
134 PM MST FRI FEB 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     NON-TSTM WND GST 2 W BUFORD              41.11N 105.34W
02/02/2018  M61 MPH          ALBANY             WY   DEPT OF HIGHWAYS

            LONE TREE WYDOT SENSOR. SUSTAINED 42 MPH.

&&

MJAMSKI
Local storm report, Feb 2, 2:41 PM MST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
241 PM MST FRI FEB 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     NON-TSTM WND GST 2 W BUFORD              41.11N 105.34W
02/02/2018  M64 MPH          ALBANY             WY   MESONET

            UPR SENSOR AT BUFORD WEST.

&&

MJAMSKI
Local storm report, Feb 2, 3:47 PM MST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
347 PM MST FRI FEB 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     NON-TSTM WND GST 2 W BUFORD              41.11N 105.34W
02/02/2018  E59 MPH          ALBANY             WY   DEPT OF HIGHWAYS

            THIS IS WYDOT SITE LONE TREE. SUSTAINED WIND 44 MPH.

&&

DDEAL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Sierra Madre Range

When
February 2, 5:00 PM MST to February 5, 5:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Old Battle SNOTEL site (elevation 10000 ft) estimated 19.5 inches of snow.

Winter Storm, Sierra Madre Range

When
February 2, 5:00 PM MST to February 5, 5:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Webber Springs SNOTEL site (elevation 9250 ft)0 estimated 13 inches of snow.

Winter Storm, Sierra Madre Range

When
February 2, 5:00 PM MST to February 5, 5:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Little Snake River SNOTEL site (elevation 8915 ft) estimated 20.5 inches of snow.

Winter Storm, Sierra Madre Range

When
February 2, 5:00 PM MST to February 5, 5:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Whiskey Park SNOTEL site (elevation 8950 ft) estimated 18 inches of snow.

Winter Storm, Sierra Madre Range

When
February 2, 5:00 PM MST to February 5, 5:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Blackhall Mountain SNOTEL site (elevation 9820 ft) estimated 19.5 inches of snow.

Winter Storm, Snowy Range

When
February 2, 5:00 PM MST to February 5, 5:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Sand Lake SNOTEL site (elevation 10050 ft) estimated 16.5 inches of snow.

Winter Storm, Snowy Range

When
February 2, 5:00 PM MST to February 5, 5:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Brooklyn Lake SNOTEL site (elevation 10240 ft) estimated 38 inches of snow.

Winter Storm, Snowy Range

When
February 2, 5:00 PM MST to February 5, 5:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Medicine Bow SNOTEL site (elevation 10500 ft) estimated 28.5 inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746412, 746413, 746414, 746415, 746416, 746417, 746418, 746419.